Illinois, 2004

Damaging Winds in Illinois, August 27, 2004

August 27, 2004 · NWS ILX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 27, 1:10 PM CST, 6 hours earlier.

Area forecast discussion, Aug 27, 1:10 PM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT FRI AUG 27 2004

.DISCUSSION...
FORECAST CHALLENGES ARE MAINLY IN THE SHORT TERM AND STEM AROUND
HEAVY RAIN POTENTIAL TONIGHT AND POSSIBLY INTO SATURDAY...ALONG WITH
THE CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.
COLD FRONT EXPECTED TO MOVE VERY SLOWLY THROUGH THE CWA LATE TONIGHT
THROUGH TOMORROW AS A COUPLE OF LOW PRESSURE WAVES MOVE ALONG THE
FRONT. SEVERAL INDICATORS POINT TOWARD HEAVY PCPN AND WILL CONTINUE
THE FLASH FLOOD WATCH THROUGH TONIGHT. RAIN EXPECTED TO END FROM NW
TO SE SAT NIGHT. COOLER AND LESS HUMID WEATHER THEN EXPECTED INTO
NEXT WEEK WITH TEMPS WARMING SLIGHTLY TOWARD THE END OF THE WORK
WEEK. ETA AND GFS MODEL SIMILAR IN THE MASS FIELDS SO NO STRONG
PREFERENCE TODAY. MOS GUIDANCE CLOSE AND USED A BLEND.

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
17Z SFC CHART SHOWING THAT THE COLD FRONT TO OUR NW IS NOT MAKING
MUCH PROGRESS TO THE SE. 70-75 DEGREE DEWPOINTS ARE POOLED UP AHEAD
OF THE FRONT. MCS ACTIVITY THAT HAS BEEN OVER NE CORNER OF MO AND
PORTIONS OF WESTERN IL...IS SLOWLY WEAKENING BUT BACK BUILDING
IS OCCURRING FURTHER TO THE SW OVER PORTIONS OF CENTRAL AND WESTERN
MO. 18Z ILX SOUNDING LOOKS A LITTLE DRIER AND A TAD MORE STABLE THAN
ONE WOULD EXPECT. LATEST RADAR PICS INDICATE THAT THE RAINFALL IS
QUICKLY DECR ACROSS THE AREA. ALL 12Z MODELS INDICATE THAT COLD
FRONT WILL SLOWLY MOVE TOWARD AND THEN INTO THE NORTHERN PORTIONS OF
THE CWA LATE TONIGHT. FIRST LOW PRESSURE WAVE TO MOVE ALONG THE
BOUNDARY AND ACROSS THE AREA LATE TONIGHT. STRONG JET SUPPORT AND
DIV ALOFT...PWS A LITTLE OVER 2 INCHES...GOOD OVERALL LIFT AND HIGH
THETA-E AIR ALL ARGUE FOR POTENTIAL HEAVY RAINS...THEREFORE KEPT THE
FLASH FLOOD WATCH IN EFFECT. I ALSO INCREASED THE POPS 10 PERCENT OR
SO ACROSS THE BOARD. BEST CHANCES FOR HVY PCPN STILL APPEARS TO BE
GENERALLY ALONG AND WEST OF I-55...ADDED 2 MORE COUNTIES IN THE EAST
TO THE WATCH TO BE SAFE AND TO BETTER MATCH SURROUNDING WFO WATCHES.
IT STILL LOOKS LIKE THE THE HEAVIEST RAINS WILL BE AFTER MIDNIGHT
TONIGHT. AS FOR SEVERE WEATHER...WAS SKEPTICAL OF THE WATCH THAT IS
IN EFFECT UNTIL 3 PM...THINK THAT THE ATMOSPHERE WILL SLOWLY
RE-ENERGIZE THIS AFTERNOON AND EVENING...HOWEVER NEW DEVELOPING TSRA
OVER CENTRAL MO MAY DEVELOP INTO ANOTHER MCS AND THE
ACTION-INTERACTION OF THIS MAY PLAY A PIVOTAL ROLE IN ANY SEVERE
WEATHER OVER OUR AREA THIS EVENING AND TONIGHT. FCST SOUNDINGS
FAIRLY UNSTABLE THIS EVENING BUT THEN TAKE ON MUCH MORE OF A HEAVY
RAIN LOOK THAN SEVERE AS THE NIGHT PROGRESSES.

INCREASED RAIN CHANCES A BIT TOMORROW AS THE FRONT ONLY VERY SLOWLY
OOZES THROUGH THE AREA TOMORROW AND AT LEAST ONE MORE WAVE MOVES
ALONG THE BOUNDARY. AT LEAST MODERATE RAINS POSSIBLE AGAIN SATURDAY
AND LATER SHIFTS MAY HAVE TO EXTEND THE FLASH FLOOD WATCH INTO THE
DAY HOURS. KEPT MAX TEMPS DOWN WITH BOUNDARY MOVING THROUGH AND
EXPECTED PCPN AND EXTENSIVE CLOUD COVER. TEMPS QUITE A BIT WARMER
OVER THE SOUTH THOUGH AS THE FRONT WONT MAKE IT THAT FAR UNTIL SAT
NIGHT. KEPT CHANCE POPS GOING SAT NIGHT OVER ENTIRE AREA BUT SHOWED
DECR TRENDS LATE NIGHT IN THE NW. SOME CONCERN ABOUT LINGERING PCPN
CHANCES IN THE E-SE ON SUN AM BUT WILL KEEP THE GRIDS DRY FOR NOW.
PARTLY SUNNY ON SUNDAY AND LESS HUMID AS DRIER AIR MOVES IN BEHIND
THE FRONT. TEMPS AGAIN MAINLY IN THE 70S FOR HIGHS. PARTLY CLOUDY
AND COOL SUN NIGHT.

LONG TERM...MONDAY THROUGH FRIDAY...
MEDIUM RANGE MODELS IN DECENT AGREEMENT THROUGH THE PERIOD SO USED
THE GFS MODEL FOR MOST OF THE DETAILS. WEAK FRONT APPROACHES THE
AREA ON MONDAY BUT MOISTURE APPEARS TO BE LACKING SO KEPT THE FCST
DRY. HIGH PRESSURE THEN BUILDS INTO THE GREAT LAKES/OHIO VALLEY
THROUGH MOST OF THE WEEK. KEPT THE FCST DRY THROUGH THE WORK WEEK
WITH HIGH TEMPS HANGING AROUND 80 OR LOW 80S THROUGH MOST OF THE
PERIOD. HEIGHTS ALOFT RISE A BIT TOWARD THE END OF THE WEEK AND SFC
HIGH MOVES OFF TO THE EAST WHICH WILL ALLOW TEMPS TO RISE SOME ON
FRIDAY AND INTO NEXT SAT ALONG WITH MORE HUMID CONDITIONS AGAIN.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...FLOOD WATCH TONIGHT FROM MCLEAN...DEWITT...MACON...AND
CHRISTIAN COUNTIES WESTWARD.

&&

HALL
Hazardous weather outlook, Aug 27, 10:15 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CDT FRI AUG 27 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1115 AM CDT FRI AUG 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM AND HUMID AIR MASS WILL REMAIN IN PLACE OVER THE AREA THIS
AFTERNOON AND TONIGHT. OUTFLOW BOUNDARIES FROM THIS MORNINGS
CONVECTION AND A STRONG COLD FRONT...WILL INTERACT WITH THE AIRMASS
TO TRIGGER ADDITIONAL THUNDERSTORMS OVER THE AREA. SOME OF THESE
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE
HAIL. ALSO...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAIN AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE COLD FRONT WILL CONTINUE TO MOVE THROUGH THE AREA ON SATURDAY AND
TRIGGER ADDITIONAL THUNDERSTORMS. SOME OF THE STORMS ACROSS EAST
CENTRAL AND SOUTHEAST ILLINOIS COULD BECOME SEVERE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The radar

The Lincoln radar (KILX), 45 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
August 27, 7:10 PM CST
Where
Sangamon County, 1 mi NE of Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.817, -89.633

Several trees were blown down.

Thunderstorm Wind, Macon

When
August 27, 8:35 PM CST
Where
Macon County, 2 mi N of Forsyth
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -88.950

Several power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419368, 5419367.